Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Dodge City, KS

May 7, 1998Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1998, 7:21 PM CDT for Seward County, Stevens County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 7:21 PM CDT (00:21 UTC)
Expired
May 7, 1998, 8:10 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:24 PM CDTHail 0.88Woods, KS
May 7, 7:48 PM CDTHail 1Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS1 KDDC 080020 RRA
SVRDDC
KSC175-189-080110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS
  SOUTHEASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 810 PM CDT

* AT 719 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTHWEST OF LIBERAL MOVING SOUTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  LIBERAL                      BY 730 PM CDT
  HAYNE                        BY 740 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:46 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 7, 2:46 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT THU MAY 07 1998

...MAIN FORECAST CHALLENGE IS CHANCE FOR CONVECTION FRIDAY NIGHT...

18Z SFC ANALYSIS SHOWED CWA STILL BEING INFLUENCED BY A WEAK HIGH
PRESSURE RIDGE. A FEW SHOWERS OR SOME VIRGA HAVE PERSISTED IN THE
NORTHERN ZONES ALL DAY WITH SATELLITE SHOWING A LOT OF CU DEVELOPING
IN THE WEST. ETA MODEL IS PREFERRED TODAY AS IT WAS THE CLOSEST
WITH THE 18Z PROG. FOR TONIGHT...WILL CARRY A SLIGHT CHANCE POP IN
THE NORTH AND WEST TO COVER FOR A SHOWER OR TWO DURING THE EVENING.
CLOUDS WILL CONTINUE TO PUSH EAST OVERNIGHT WITH MAINLY PARTLY
CLOUDY SKIES. GUIDANCE TEMPS FOR LOWS LOOK PRETTY GOOD.

FRIDAY...HIGH PRESSURE RIDGE GETS PUSHED EAST AS A STRONG SFC LOW
PRESSURE SYSTEM AND ASSOCIATED SHORTWAVE BEGIN TO PUSH INTO THE
WESTERN PLAINS. MAIN IMPACT OF THIS SYSTEM WILL NOT BE FELT IN THE
CWA UNTIL LATER IN THE AFTERNOON...AND THEN ONLY IN THE WESTERN
COUNTIES. WILL CARRY A CHANCE POP FOR TSTMS IN THE WEST AS GOOD LIFT
ALONG THE BOUNDARY MOVES INTO THE AREA. MOISTURE INCREASES AHEAD OF
THIS SYSTEM AND SHOULD SEE ALL AREAS BECOME MOSTLY CLOUDY BY LATE IN
THE DAY. WILL AGAIN STICK CLOSE TO GUIDANCE VALUES FOR HIGHS AS
TEMPS SHOULD HAVE ENOUGH TIME TO REACH THEM BEFORE TOO MANY CLOUDS
MOVE IN.

FRIDAY NIGHT...SFC LOW BEGINS TO TRACK EASTWARD. BOUNDARY STILL
CLOSE TO THE WESTERN ZONES DURING THE EVENING AND WILL LIKELY SEE A
FEW THUNDERSTORMS THERE. THE REST OF THE CWA SHOULD NOT GET ANY
PRECIP UNTIL THE LOW MOVES FARTHER EAST AND PUTS THE REGION INTO
GOOD UPSLOPE. THE CONVECTIVE ACTIVITY SHOULD NOT LAST MORE THAN A
FEW HOURS BEFORE THE UPSLOPE STABILIZES THE ATMOSPHERE AND THE
PRECIP BECOMES JUST LIGHT RAIN OVER THE ENTIRE AREA. LOW TEMPS
SHOULD BE A BIT ABOVE GUIDANCE AS CLOUD COVER WILL HELP KEEP THEM
UP.

SATURDAY...SFC LOW CONTINUES TO DRIFT SLOWLY EAST ACROSS NORTHERN
TEXAS...KEEPING THE DDC CWA IN THE UPSLOPE OVERCAST RAINY
CONDITIONS. TEMPS TO STAY COOL AND HAVE GONE SLIGHTLY BELOW
GUIDANCE. MOST AREAS PROBABLY WILL NOT GET OUT OF THE 50S.

.DDC...NONE.

DDC 049/069 051/058 047 -16
GCK 048/070 050/057 046 217
EHA 047/072 050/060 046 247
LBL 047/072 051/059 048 247
HYS 045/066 049/056 046 216
P28 051/070 054/061 050 -16

PARKIN

In the hours before

Local storm report, May 7, 2:18 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT THU MAY 07 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    6 SE FRIEND               KS   0.75 INCH HAIL
05/06/98   FINNEY

0522 PM    10 SE FRIEND              KS   0.88 INCH HAIL
05/06/98   FINNEY                         COVERED GROUND

0612 PM    13 N PIERCEVILLE          KS   0.75 INCH HAIL
05/06/98   FINNEY

0820 PM    2 ENE KINGSDOWN           KS   0.75 INCH HAIL
05/06/98   FORD

0822 PM    2 E KINGSDOWN             KS   1.00 INCH HAIL
05/06/98   FORD

GERARD

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.